Texas, 2007

Tornadoes and Flash Flooding in Texas, March 30 to 31, 2007

March 30 to 31, 2007 · NWS EWX · 21 events in 12 counties and zones

S. spawned several supercells as well as short lines of thunderstorms along a north-south aligned cold front as it crossed the Hill Country and approached the IH-35 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low moving eastward across the Midwest U.S. spawned several supercells as well as short lines of thunderstorms along a north-south aligned cold front as it crossed the Hill Country and approached the IH-35 corridor. The storms produced heavy rainfall, large hail, and two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 30, 5:38 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 30, 5:38 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
638 AM CDT FRI MAR 30 2007

.AVIATION...
A VERY MOIST UNSTABLE AIRMASS ACROSS S TX ALONG WITH AN APPROACHING
UPPER TROF WILL RESULT IN IN SCT SHRA/TSRA OVER THE AREA THIS MORNING.
SHRA/TSRA INCREASING ACROSS S CENTRAL TX WITH SOME STORMS SVR
CONTAINING LARGE HAIL. IMPROVING CONDITIONS FROM THE WEST WILL
NOT OCCUR UNTIL AFTER 31/12Z AS THE UPPER TROF SWINGS BY AND A
COLD FRONT PUSHES INTO S TX.

&&

.PREV DISCUSSION... /ISSUED 404 AM CDT FRI MAR 30 2007/

DISCUSSION...
WET AND STORMY CONDITIONS ARE EXPECTED ACROSS SOUTH CENTRAL TEXAS
THROUGH SATURDAY MORNING. DUE TO THE SLOW-MOVING NATURE OF THE
UPPER LOW, HEAVY RAINFALL IS A MAJOR CONCERN THROUGH THE NEXT
24-30 HOURS. DUE TO THIS HEAVY RAIN POTENTIAL...A FLASH FLOOD
WATCH IS IN EFFECT FOR THE ENTIRE CWA FROM 7 AM CDT TODAY THROUGH
7 AM CDT SATURDAY MORNING. AREA WIDE RAINFALL TOTALS THROUGH MID-
DAY SATURDAY WILL AVERAGE 2 TO 4 INCHES...WITH ISOLATED AMOUNTS OF
4 TO 8 INCHES POSSIBLE. WHILE FLASH FLOODING IS THE PREDOMINANT
WEATHER CONCERN...HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE ACROSS
SOUTH CENTRAL TEXAS THROUGH SATURDAY MORNING. AS THE UPPER LOW
CONTINUES TO PROGRESS EASTWARD...POPS WILL DECREASE FROM THE WEST
SATURDAY MORNING...WITH ONLY SLT CHC POPS ACROSS THE EASTERN THIRD
OF THE CWA BY SATURDAY AFTERNOON.

MOSTLY CLEAR SKIES WILL ALLOW TEMPERATURES TO PEAK IN THE 80S ON
SUNDAY. THE WARM WEATHER WILL CONTINUE THROUGH TUESDAY...BUT AN
UPPER TROUGH WILL DIP INTO THE REGION EARLY NEXT WEEK. THIS SYSTEM
WILL LIKELY BE ANOTHER SLOW-MOVER...AND MAY LEAD TO A RENEWED
CHANCE FOR FLASH FLOODING CONCERNS. AT THIS POINT...HAVE POPS BACK
IN THE FORECAST FOR MONDAY AND TUESDAY...BUT THIS SCENARIO COULD
EASILY CHANGE AS THE TRACK OF THE SYSTEM BECOMES MORE WELL-DEFINED
OVER THE NEXT FEW DAYS. A COLD FRONT IS EXPECTED BY MID-WEEK...BRINGING
TEMPERATURES A FEW DEGREES COOLER THAN EARLY APRIL NORMALS THROUGH
THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  59  73  58  87 / 100  90  60  10  -
AUSTIN BERGSTROM INTL AIRPORT  75  62  73  52  84 / 100  90  60  10  -
DEL RIO INTL AIRPORT           77  63  82  62  87 /  70  60  10  -   -
SAN ANTONIO INTL AIRPORT       77  61  76  59  86 /  90  90  60  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING ZONES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

25/01
Hazardous weather outlook, Mar 30, 4:11 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CDT FRI MAR 30 2007

TXZ171>173-183>194-202>209-217>225-228-311015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
511 AM CDT FRI MAR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THE IS A SLIGHT TO MODERATE RISK FOR SEVERE THUNDERSTORMS...HEAVY
RAINS AND FLASH FLOODING ACROSS SOUTH CENTRAL TEXAS AND THE HILL
COUNTRY. A FLASH FLOOD WATCH IS IN EFFECT. THE SEVERE WEATHER
THREAT WILL BE IN THE FORM OF LARGE HAIL AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING.

The radar

The Austin/San Antonio radar (KEWX), 52 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 6 hail, 2 tornado, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Hays

When
March 30, 9:03 AM CST to 9:05 AM CST
Where
Hays County, 14 mi NW of Wimberley to 14.2 mi NW of Wimberley
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
30.143, -98.215

Officers of the Department of Public observed a small tornado northwest of Wimberley. The tornado touched down very briefly in an open area, then lifted and dissipated without causing any damage.

Hail, Hays

When
March 30, 9:10 AM CST to 9:20 AM CST
Where
Hays County, 12 mi NW of Wimberley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.123, -98.192

Tornado, Hays

When
March 30, 9:25 AM CST to 9:28 AM CST
Where
Hays County, 8 mi SW of Dripping Spgs to 7.7 mi SW of Dripping Spgs
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Reported by
Public
Coordinates
30.118, -98.175

A second tornado was reported by several members of the public as it touched down in an open field along Mt. Sharp Road about 8 miles southwest of Dripping Springs. The tornado lifted and dissipated quickly. No damage was indicated.

Flash Flood, Hays

When
March 30, 9:30 AM CST to 1:00 PM CST
Where
Hays County, Henly to San Marcos
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
30.200, -98.220

General 3 to 4 inch rainfall over the southwestern two-thirds of Hays County resulted in widespread flash flooding. An NWS survey found FM2325 closed northwest of Wimberley and FM165 closed near Henly. In addition, parts of US290 was reported to be under water between Dripping Springs and Henly. CR295 was also closed near San Marcos.

Flash Flood, Medina

When
March 30, 9:30 AM CST to 12:00 PM CST
Where
Medina County, 20 mi N of D Hanis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.319, -99.280

Between 2 and 3 inches of rain fell in the northwestern corner of Medina County, causing flash flooding that closed FM462 and FM1796.

Flash Flood, Blanco

When
March 30, 10:30 AM CST to 1:00 PM CST
Where
Blanco County, 10 mi E of Blanco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.100, -98.253

Up to 3 inches of rain fell at Payton in the late morning, closing SH32 and FM165 due to high water.

Flash Flood, Bandera

When
March 30, 11:00 AM CST to 2:30 PM CST
Where
Bandera County, Tarpley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.630, -99.280

Tarpley received up to 4 inches in less than an hour, causing flash flooding that closed FM470 and FM462.

Flash Flood, Gillespie

When
March 30, 12:00 PM CST to 3:00 PM CST
Where
Gillespie County, Fredericksburg to Willow City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.280, -98.870

Up to 4 inches of rain fell between Fredericksburg and Willow City, causing flash flooding that closed FM1323 through the mid afternoon.

Flash Flood, Kendall

When
March 30, 1:00 PM CST to 3:00 PM CST
Where
Kendall County, Bankersmith
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.130, -98.820

Thunderstorms produced rainfall of 2 to 3 inches in northern Kendall County, causing flash flooding that closed FM1376 through the mid afternoon.

Flash Flood, Burnet

When
March 30, 1:30 PM CST to 4:00 PM CST
Where
Burnet County, Marble Falls to Oakalla
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.570, -98.270

Thunderstorms in the early and mid afternoon produced between 3 and 4 inches of rain over northern Burnet County. Highest amounts were in the Okalla area where FM963 and FM2657 were closed due to high water.

Flood, Hays

When
March 30, 2:00 PM CST to 6:50 PM CST
Where
Hays County, Driftwood
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.120, -98.030

Onion Creek near Driftwood crested at 11.04 ft at 1620 CST on March 30, where flood stage is 7 ft.

Hail, Real

When
March 30, 6:02 PM CST to 6:20 PM CST
Where
Real County, 20 mi WSW of Leakey to Leakey
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
29.619, -100.058

Hail, Uvalde

When
March 30, 6:05 PM CST to 6:15 PM CST
Where
Uvalde County, Montell to 5 mi W of Utopia
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
29.530, -100.020

Hail up to 3 inches in diameter broke the windshield of the Skywarn spotter who observed it.

Flash Flood, Real

When
March 30, 6:30 PM CST to 11:30 PM CST
Where
Real County, 20 mi WSW of Leakey to Rio Frio
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.619, -100.058

Slow-moving thunderstorms along the southern half of Real County produced widespread 1 to 2 inch amounts with isolated totals to 4 inches through the late afternoon and evening. Flash flooding was reported over most roads from Leakey southward, including FM337.

Hail, Uvalde

When
March 30, 6:30 PM CST to 6:40 PM CST
Where
Uvalde County, Concan
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
29.520, -99.730

Flash Flood, Uvalde

When
March 30, 6:30 PM CST to March 31, 12:30 AM CST
Where
Uvalde County, Reagan Wells
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
29.550, -99.800

Between 3 and 4 inches of rain fells around Reagan Wells, about 5 miles northwest of Concan. Flash flooding developed that closed SH127 and FM1051.

Thunderstorm Wind, Medina

When
March 30, 8:20 PM CST to 8:30 PM CST
Where
Medina County, Hondo
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.350, -99.150

Severe thunderstorm winds blew down trees and damaged roofs of homes in Hondo.

Hail, Bexar

When
March 30, 8:30 PM CST to 8:40 PM CST
Where
Bexar County, 2 mi WSW of San Antonio to 2 mi SW of San Antonio
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.409, -98.531

Hail, Uvalde

When
March 30, 10:08 PM CST to 10:15 PM CST
Where
Uvalde County, Reagan Wells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.550, -99.800

Flash Flood, Wilson

When
March 31, 2:30 AM CST to 4:00 AM CST
Where
Wilson County, Floresville to Pandora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.130, -98.170

Between 2 and 3 inches of rain fell across northern Wilson County, with up to 4 inches near Stockdale. Flash flooding closed SH119, FM537, and SH123.

Flood, Caldwell

When
March 31, 10:30 AM CST to 11:30 PM CST
Where
Caldwell County, Luling
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.680, -97.650

The San Marcos River below Luling crested at 26.19 ft at 1730 CST on March 31, where flood stage is 20 ft.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22488, 22486, 22489, 22490, 22492, 22493, 22494, 22497, 22498, 22499, 22500, 22501, 22502, 22503, 22504, 22506, 22513, 22508, 22515, 22518, 22521.